Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Post 24 weeks Treatment

Hello Everyone,
Forgive me if I ramble. Please bear with me. I took my last peg-intron shot (24/24) 1 week ago and this 24 weeks has been devasting. I have been bedridden the whole time and can't walk 20 feet without becoming breathless. Background: I am 51 years old, have had HepC since before there was a HepC. I was diagnosed with HepB when I was 18. Last year I the ER had to stop and start my heart due to SupraVentricularTachardia. The doctor thinks the 200 mg of Metoprolol I take to slow down my heart - combined with the Ribavarin, peg-intron, 200 mgs of Ultram, the 30 mgs sleeping pill Temazepam, and the 60 mgs of Cymbalta for 7 months - is what has dropped my blood pressure during treatment to 40/60. 2 months ago I also developed neuropathy in my hands and my right hand is useless while my left hand still has a couple of fingers that work. The doctor said hopefully feeling will come back soon. (This whole ribavarin interferon treatment is still uncharted waters for the medical community. The neurologist finally admitted to me that they really have no textbook to follow and don't have any concrete answers as to how treatment effects people.)   Anyway....I asked the doctor if I have to wean off anything and he said no. Just stop everything. I have been off drugs (except for the heartrate Metoprolol) since yesterday----------AND I FEEL WORSE THAN EVER!!!!!!!Horrible nightmares for the few hours I was able to sleep last night, intestinal problems, headache, depression worse than I have ever felt before,  sudden anger, confusion, instantaneous mood swings, and severe suicidal thoughts!!!! Does this get better? How long does it take? I am leery of discouraging anyone from getting treatment. As several doctors have pointed out to me - this whole treatment process truly is different for everyone. Has anyone else experienced any of this? Is there hope? Thank you everyone for being involved on this forum. You all are truly a stupendous bunch.
9 Responses
264121 tn?1313033056
I would talk to the doctor about staying with the cymbalta until you have your reserves back up and are no longer feeling depressed.  It takes a while for some of the other side effects to  resolve also for some people.  I would ask if you can still take ultram or meds for sleeping for now if you need them.  If you are having problems and your tx doctor will no longer prescribe what you need for your aftercare for you, go to a regular gp or internal medicine doc and just let them know what problems you're having and maybe they can help.
548668 tn?1394190822
Wow Orkney, I feel for you.   I can't comment on the other drugs you're taking, but I can comment on the riba, which is still building up post tx and is very slow to leave your system.    A friend of mine who was anemic during tx, and had neuropathy on one foot, also had a lot of trouble over the first month post tx.   She was absolutely bed-ridden.

TX does certainly turn us upside down.  It is a very slow haul back to normal so remember you are still an out-'patient' and be kind to yourself - at least as much as you were over the 24 weeks.   I gave myself 5 weeks to go back to work and it was way too early.   The three-month mark is a good benchmark for improvements.

Google neuropathy and B-complex - it may help.  In the meantime, I would contact your Dr;   a number of people have had to go on anti-depressants post tx.  It's no light matter finishing the meds doesn't mean we've finished the long haul back to recovery.  Good luck with it.   I'm 8 months post now and many mornings I wake up feelling like it's going to be a beautiful day.  Take it slow.....
Avatar universal
Hello,
Thank you for your posting. My apology for not writing sooner. I saw your post right away. But with my hands not working I put off typing as long as I can. Your comment about "a beautiful day" is encouraging. I have given up on ever feeling that way again! Right now I am just hoping there will be hope someday.
Avatar universal
Hello Alagirl and thanks for your response. I am taking it day by day & sometimes hour by hour. I didn't realize the riba stays in the body so long after stopping.
476246 tn?1418874514
I'm sorry that you have had such a tough ride.

It is quite normal to feel worse right after stopping treatment. Don't stop the AD's now!  

Your body has to get used to not getting a fresh supply of the peg. It kind of goes into a cold turkey mode, but the drugs are still in your body creating havoc. Don't be surprised if the next few days will get worse.

Hang in there and take a step at a time.  Stay on the forum, so you have people to talk to who understand, have gone through it or have one of their loved ones go through it.

There definitely is a light at the end of the tunnel, and the tunnel is most likely not as long as it looks right now. In a few days you should start feeling a better, it comes little by little, but I assure you that you will appreciate every little positive progress. I almost started crying, when food started to taste good. It was amazing. There are all these small things to look forward to.

You'll be fine, it is just the last spurt of the marathon!



Avatar universal
I took my last shot on Aug 22 and my last pills on Aug 29.  So far I have not experienced any additional side affects (maybe my wife says different) except the inability to sleep accompanied with nightmares.  My treatment has been very mild compared to most.  The only real side affect I had was/is stamina issues.  Can't walk up a flight of stairs without almost passing out.  I am a hard-charger most of the time and this year of treatment has been a challenge for me to let others "help".  I can't wait to get my strength back.  So, I have six more months to wait for my next round of blood work - and then, I shall be deemed medically free from Hep C, even though, I know I am already!  Thanks for letting me share my story.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.